Background: Vitamin K deficiency may be associated with osteoporosis.
Objective: To assess the effects of warfarin on bone.
Design: Prospective observational study.
Setting: Four centers in the United States.
Participants: 6201 elderly, postmenopausal women.
Measurements: Self-reported warfarin use, bone mineral density at the hip and the heel, hip bone loss over 2 years, and fractures during 3.5 years of follow-up. Analyses were adjusted for baseline differences, age, weight, and estrogen use.
Results: Compared with warfarin nonusers (n = 6052), warfarin users (n = 149) more frequently had poor health, involuntary weight loss, nonthiazide diuretic use, and frailty but had similar bone mineral density at the hip (difference, 1.6% [95% CI, −0.7% to 4.1%]) and heel (difference, 2.1% [CI, −1.6% to 5.6%]). Users and nonusers had similar rates of bone loss (1.1% and 0.8%; P = 0.18) and fractures (relative hazard, 1.0 [CI, 0.60 to 1.7]).
Conclusion: In this population, warfarin use did not decrease bone mineral density or increase fracture rates.